Nfld. & Labrador

N-bomb 'fake' LSD being sold in N.L. prompts RCMP warning

RCMP in Newfoundland and Labrador are warning about the dangers of a drug that may be mistakenly sold as LSD.

Media release warns 'N-bomb' could be potentially fatal, was sold as research chemical

RCMP are warning of a drug known as 'N-bomb' being sold in the province that looks exactly like LSD, but is much stronger, and has been linked to fatalities elsewhere in Canada. (RCMP)

RCMP are warning people about a drug being sold as LSD in Newfoundland and Labrador that could have dangerous consequences.

In a news release, the RCMP said a quantity of "fake" LSD that's been sold in the province has been associated with overdoses and fatalities in Canada.

"It is likely being held out to be LSD by local drug dealers who may not know the difference themselves," read the statement. "In some cases they are aware it is the drug 25C 'N-bomb.'"

According to police, the chemical N-BOMe was previously sold as a research chemical first created back in 2003, but was turned into a street drug referred to as N-bomb.

RCMP say N-bomb looks "exactly the same as blotter LSD," but is known as N-bomb, smiles and smiley paper, among other terms.

Sometimes persons are aware that they are buying N-BOMe and other times it's an unsuspecting person who thinks it's LSD.- RCMP Staff Sgt. Stephen Conohan

"Sometimes persons are aware that they are buying N-BOMe and other times it's an unsuspecting person who thinks it's LSD, and that's where we get into some real trouble," said Staff Sgt. Stephen Conohan.

According to Conohan, someone who's previously taken LSD may be inclined to take more than one hit, and if they're taking N-bomb unawares it could be dangerous.

"When you're looking at an equivalency, one hit of N-BOMe being as strong as 15-20 hits of LSD, if someone were to take three hits of LSD it would be the equivalent of 25-60 hits, and that's where we get into real trouble."

Many unknowns about drug

The drug does not break down as quickly as LSD and increases the likelihood of a possible overdose or "experiencing drug-induced psychosis."

Conohan said because the effects of the drug are delayed, people could end up taking more of the drug and overdose.

According to Conohan, there has only been one seizure of N-bomb in the province and police originally thought it was LSD, until test results came back from a lab.

"It was a bit of a surprise that we saw N-BOMe as opposed to LSD," he said.

There have been fatalities linked to N-bomb elsewhere in Canada, and Conohan said there have been "reports of persons overdosing" in this province.

RCMP said anyone dealing with these drugs should wear latex gloves when handling as the drug can be absorbed through the skin and enter the bloodstream.